MAUDE Adverse Event Report: COOK INC COOK® CERVICAL RIPENING BALLOON; PFJ, DILATOR, CERVICAL, HYGROSCOPIC-IAMINARIA

COOK INC COOK® CERVICAL RIPENING BALLOON; PFJ, DILATOR, CERVICAL, HYGROSCOPIC-IAMINARIA
Catalog Number J-CRB-184000
Medical Device Problem Codes Labelling, Instructions for Use or Training Problem (1318); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Death, Intrauterine Fetal (1855)
Date of Event 01/06/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a cervical ripening balloon, which we use for a mechanical balloon induction, was inserted in a pregnant patient and 4 hours after insertion (2 hours after it was removed) there was a cord prolapse and the fetus died."the manufacturer¿s instructions are unhelpful as they only contraindicate it if the head is ¿above the pelvic inlet¿ nor does the manufacturer list cord prolapse as a risk." per the instructions for use (ifu): intended use: the cervical balloon is indicated for mechanical dilation of the cervical canal prior to labor induction at term when the cervix is unfavorable for induction.Contraindications: (.) transverse fetal orientation, prolapsed umbilical cord, (.) breech presentation, (.) presentation above the pelvic inlet, (.) warnings: (.) if spontaneous rupture of membranes occurs while the cervical balloon is in place, there is a risk that the uterine balloon could become entangled in the umbilical cord, necessitating emergent cesarean delivery.Requests were made for additional information on 19jun2018, 21jun2018, 26jun2018, and an onsite visit 05jul2018 including the questions listed below.The customer has not provided any further information at the time of this report.1.What is the attending physician¿s opinion of the cause of fetal cord prolapse? 2.Please provide maternal patient information: a.Age/weight of the mother: b.Relevant maternal health history including pre-existing conditions: c.Did the mother experience any pre-natal issues, for example: pre-eclampsia, placenta previa, gestational diabetes, clotting disorders, etc: i.If so, please provide at what point in the pregnancy these were diagnosed and course of treatment given: 3.Please provide the gestational age, weight, and length of fetus: 4.Prior to labor, was an ultrasound conducted? a.If yes, can ultrasound images be provided? 5.Please describe the procedure in detail: a.Please provide the time the device was inserted.B.Please provide the time the device was removed and the reason for removal.C.When the device was inserted were the patient¿s membranes intact? d.Did the patient¿s membranes rupture? if, so what time in the procedure did this occur? e.Please provide all additional devices and/or medications given during this procedure: f.Was the fetus¿ heart-rate monitored during the induction and labor process? i.If yes- did the heart-rate of the fetus remain steady or fluctuate during contractions? were there any changes in fetal heart rate during the time that the cervical ripening balloon was in place? ii.If yes- what time did fetal heart rate decelerate? iii.Was the cervical balloon in place at the time of the deceleration? g.At the time of the cord prolapse, what was the birth station of presentation and what was the delivery presentation of the baby? h.Please describe the placenta that was delivered after the baby.6.Please provide any operative reports (op), records, videos, scans, notes related to this procedure.7.Was an autopsy conducted? a.If yes, can a copy of the report be provided?.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: the complaint device was not returned for an evaluation and no photographs were provided.Without the complaint device, a device failure analysis was unable to be performed.A document based investigation was conducted including a review of complaint history, the device history record, instructions for use, quality control data, and specifications.The device history records were reviewed for lot 5966823.There were no non-conformances or anomalies noted in the manufacturing and inspection process associated with the reported failure mode.A search for additional complaints on the same lot revealed there have been no additional complaints against lot 5966823.The instructions for use for this device contains the following warnings, precautions and potential adverse effects: warnings: the product should not be left indwelling for a period greater than 12 hours.If spontaneous rupture of membranes occurs while the cook cervical ripening balloon is in place, there is a risk that the uterine balloon could become entangled in the umbilical cord, necessitating emergent cesarean delivery.Precautions: if fetal membranes rupture spontaneously while this device is in place, it is recommended that both balloons be deflated and the device removed in preparation for spontaneous active labor contractions.Potential adverse events: -spontaneous rupture of membranes.There is no indication that the cook cervical ripening balloon catheter did not function as intended.The customer has stated, "we cannot attribute the fetal demise at term to the cooks balloon but its use on a high head may have been a contributory." there was no allegation of device malfunction in this instance.There is no indication that a design process or related failure mode contributed to this event.In conclusion, it is possible the cause can be traced to the user¿s failure to follow the instructions for use.The manufacturer will continue to monitor similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment, no further action is required at tis time.
 
Event or Problem Description
There has been no new information received since the last report was submitted on 08aug2018.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
The following additional information was provided on (b)(6) 2018 after follow-up with the initial reporter.A woman was 38 weeks pregnant and was having a mechanical induction of labor due to fetal growth on the ultrasound scan being identified as less than the 10th centile on the personalized grow chart.At 18:30 a double balloon catheter was inserted.The procedure was commenced by the co-ordinating midwife, but she had trouble keeping the balloon within the cervix so the obstetric registrar took over.The registrar inserted the balloon and inflated the cervical balloon with 80ml of saline and the vaginal balloon with 80ml.The cardiotocography (ctg) was reviewed at 19:13 and was normal so was ceased.A plan was made for the balloon to be removed in 24 hours.(note: per manufacturer's instructions for use, warnings "the product should not be left indwelling for a period of greater than 12 hours.") however, at 19:25 patient reported the loss of clear fluid vaginally and spontaneous rupture of the membranes was confirmed.At 20:10 the balloon catheter was removed by the midwife by removing the water from each balloon.Plan by obstetric registrar who advises if the bishop score is less than 7 to give prostin otherwise for syntocinon.A vaginal examination was performed and the cervix was found to be 2-4cm dilated, 2-4 cm long and the head was -3.The bishop score was 5 so prostin was given as prescribed.At 21:07 the patient was reviewed by the obstetric registrar on the labour ward round and a plan was made for transfer to the antenatal ward.The ctg between 20:50 and 21:20 was normal.There is a single deceleration at 21:25 lasting less than 30 seconds and reaching 120 beats per minute.As the overall pattern of the ctg was normal the ctg was ceased.Transfer to the antenatal ward was delayed because of a lack of beds and the patient was encouraged to mobilize.At 23:00 the midwife attempted to auscultate the fetal heart but could not locate it.The midwife sought help from other midwives and the obstetric registrar was asked to review.The registrar confirmed fetal death on the ultrasound scan.At the patients request a vaginal examination was performed and the umbilical cord was noted in the vagina.The cervix was 3cm dilated.The patient delivered a stillborn baby girl on (b)(6) 2018 at 09:49, weighing 2960g, which is just under the 5th centile on the personalized grow chartas reported by the complainant, we cannot attribute the fetal demise at term to the balloon but its use may have been a contributory factor on a high head.

Brand Name
COOK® CERVICAL RIPENING BALLOON
Common Device Name
PFJ, DILATOR, CERVICAL, HYGROSCOPIC-IAMINARIA
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7683564
Report Number1820334-2018-01841
Device Sequence Number10921278
Product Code PFJ
UDI-Device Identifier00827002481497
UDI-Public(01)00827002481497(17)180617(10)5966823
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K131206
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Health Professional
Device Expiration Date06/17/2018
Device Catalogue NumberJ-CRB-184000
Device Lot Number5966823
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/19/2018
Supplement Date Received by Manufacturer07/17/2018
08/15/2018
Initial Report FDA Received Date07/12/2018
Supplement Report FDA Received Date08/08/2018
08/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age30 YR
Patient Weight109